Heavy Rain, Hall
- When
- May 24, 6:00 PM CST to May 25, 6:00 AM CST
- Where
- Hall County, 2 mi SE of Grand Is
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -98.323
A storm total rainfall of 3.00 inches was reported.
On this Friday, scattered thunderstorms formed over southwestern Nebraska during peak heating, from Ogallala down to Imperial. Some of these storms moved northeast, and as they did so, new thunderstorms initiated ahead of them over South Central Nebraska between 10 and 10:30 pm CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
On this Friday, scattered thunderstorms formed over southwestern Nebraska during peak heating, from Ogallala down to Imperial. Some of these storms moved northeast, and as they did so, new thunderstorms initiated ahead of them over South Central Nebraska between 10 and 10:30 pm CDT. The two strongest storms were short line segments of multicells. The first developed and affected Sherman and Howard counties. The second was associated with the storms moving in from the west, and affected Dawson county. Severe weather was not widespread. A single report of one inch hail was received in Gothenburg. Elsewhere, trees and power lines were knocked down in Loup City in Sherman county. One inch hail was also reported in the nearby town of Ashton.
The rainfall amounts were far more impressive than the severe weather. After 11:30 pm CDT, additional thunderstorms formed, connecting the two individual storm clusters. This created a continuous line of storms oriented from west-to-east which slowly sank southeastward. Cell training occurred and resulted in widespread rainfall amounts of 2 to 3 inches from Sherman, Howard and Merrick counties across York, Adams, Clay and Thayer counties. The highest totals exceeded 4 inches, in and near Loup City in Sherman county. The synoptic and mesoscale setups were ideal for heavy, excessive rainfall. Surface high pressure was departing the region, with a stationary front extending from the Nebraska Panhandle southeast to Louisiana. An upper-level ridge was over the Plains, just east of South Central Nebraska. A 35 knot low-level jet provided a favorable environment for thunderstorms to develop, transporting increasingly warm, moist air over the front and into South Central Nebraska. Mean layer CAPE averaged around 2,000 J/kg. Precipitable water was around 1.2 inches, which was almost 2 standard deviations above normal for late May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 6:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 700 PM CDT FRI MAY 24 2013 .UPDATE... ISSUED AT 657 PM CDT FRI MAY 24 2013 MADE MINOR ADJUSTMENTS TO HOURLY WEATHER THIS EVENING. WILL KEEP AN EYE ON THE CONVECTION TO THE WEST AND DE TERMING WHAT TO DO WITH CHANCES OF RAIN FOR THE OVERNIGHT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 311 PM CDT FRI MAY 24 2013 ALOFT: A BLOCKED UPR LOW WILL REMAIN QUASI-STATIONARY OVER THE PAC NW AND SW CANADA. A LONG-WAVE /LGWV/ RIDGE OVER THE PLAINS WILL ALSO MOVE LITTLE. THIS COMBINATION WILL MAINTAIN SW FLOW OVER THE FCST AREA. HOWEVER...THERE ARE NO OBVIOUS SHORT-WAVE /SHRTWV/ TROFS EMBEDDED IN THE FLOW. SFC: AN OCCLUDED COLD FRONT IS ASSOCIATED WITH THE BLOCKED COLD CORE LOW. ITS FURTHEST E EXTENT WAS WY INTO NW CO. WHILE HARD TO FIND ATTM A WARM FRONT WILL BEGIN TO ORGANIZE OVER OR NEAR THE FCST AREA. AN EASY FCST THIS IS NOT. TSTMS ARE A THREAT BUT THERE IS TREMENDOUS UNCERTAINTY IN TIMING AND LOCATION DUE TO THE LACK OF OBVIOUS SYNOPTIC FORCING. 00Z AND 06Z NAM PERFORMANCE OF 6 HR QPF ENDING 18Z WAS BEST. AM FAIRLY CONFIDENT THAT TSTMS WILL FORM THIS AFTN/EVNG WITH THE LEE TROF OVER WRN NEB/ERN CO/NW KS. WHAT HAPPENS TNGT IS UP FOR GRABS. SOME OF THE HI-RES MODELS INDICATE UP-SCALE GROWTH INTO AN MCS THAT ROLLS INTO PART OF THE FCST AREA. OTHERS DISSIPATE THE STORMS. MCS: NAM/GFS/EC/GEM ALL FCST A 40-50 KT LLJ TNGT WITH ITS NRN TERMINUS NEAR I-80. THIS WILL RESULT IN STRONG TEMP/MSTR ADVECTION. AGREE WITH 134 PM WPC QPF DISCUSSION THAT THE GEM AND UKMET HAVE THE BEST QPF PLACEMENT AT THE NOSE OF THE LLJ. THE NAM APPEARS WAY TOO LOW AND THE GFS TOO FAR S /RIGHT OVER THE HEART OF THE FCST AREA/. 12 HR MAX QPF ENDING 12Z/SAT NAILS THE SRN 2/3 OF NEB. SO THE GFS CANT ENTIRELY BE RULED OUT. I DO NOT WANT TO OVER-FCST TSTMS SINCE MUCH OF THE NEXT 30 HRS WILL BE DRY FOR MOST OF THE FCST AREA. SO POPS HAVE BEEN TRIMMED ACKNOWLEDGING THAT I MAY BE TOO LOW...ESPECIALLY 03Z-10Z. I JUST DONT KNOW WHERE OR WHEN YET. SO WOULD PREFER TO DOWNPLAY TSTM POTENTIAL...BUT ALL CUSTOMERS SHOULD BE AWARE THAT SUBSTANTIAL INCREASES IN POPS MAY BE NEEDED IN THE SHORT-TERM FCST UPDATES THIS EVNG/TNGT AS WE MONITOR HOW THIS EVOLVES. BELIEVE WE HAVE THE CORRECT POP TREND IN THE HOURLY WX GRAPHS. BOTTOM LINE...BEST CHANCE APPEARS TO BE ALONG AND N OF I-80 FOR SOAKING RAINS TNGT AND POSSIBLY SOME SVR HAIL. MUCAPE IS FCST AROUND 2000 J/KG. 2-7 KM SHEAR OF 20 KTS SUGGESTS MULTICELL CONVECTIVE MODE. CORFIDI VECTORS SUGGESTS BACK-BUILDING INTO THE LLJ IS PROBABLE. SO DRENCHING RAINS ARE ON THE TABLE. REST OF THIS AFTN: A PERIOD OF CLOUDINESS WITH VIRGA AND POSSIBLY A COUPLE SPRINKLES? OTHERWISE P-M/SUNNY. TNGT: M/CLEAR TO START BUT LIKELY ENDS UP M/CLOUDY IF TSTMS EVOLVE AS EXPECTED. THERE IS A LOW PROBABILITY FOR FOG IF SKIES CAN CLEAR BEHIND THE DEPARTING STORMS. THE COLD POOL PRODUCED BY THE RAIN WILL HAVE TO DISRUPT THE SYNOPTIC FLOW TO LIGHTEN THE WINDS. WE STILL MAY STRATUS TO DEAL WITH. SAT: IT ALL DEPENDS ON WHAT HAPPENS TNGT. ANY MRNG LEFTOVER RAIN/ TSTMS WILL DEPART...LIKELY LEAVING LOTS OF STRATUS AROUND IN ITS WAKE. THIS MCS WILL DETERMINE WHERE THE EFFECTIVE WARM FRONT DEVELOPS WHICH WILL INFLUENCE SUBSEQUENT TSTM ACTIVITY. EXPECT A SIGNIFICANT DIFF IN TEMPS ACROSS THE FCST AREA AND WE/RE PROBABLY TOO WARM WHERE STRATUS LINGERS...FROM TRI-CITIES N AND E? JUST DONT KNOW YET. BELIEVE THE WARM FRONT WILL SET UP FROM NW- SE ACROSS THE FCST AREA. DIFFERENTIAL HEATING...CONVERGENCE ALONG THE DRYLINE AND WARM FRONT WILL ALL BE CAPABLE OF INITIATING TSTMS. HOWEVER...THE WARM SECTOR LOOKS CAPPED AND AM NOT SURE THERE WILL BE A SHRTWV TROF TO PROVIDE ENOUGH MID-LVL ASCENT/COOLING. REGARDLESS...WITH TEMPS 84-88F AND DWPTS IN THE LOW 60S...MLCAPE IS FCST 3000-4000 J/KG. 0-5 KM SHEAR AROUND 30 KTS WILL BE STRONG ENOUGH FOR SUPERCELLS IF TSTMS DEVELOP. CELLS NEAR THE WARM FRONT WILL NEED TO BE MONITORED FOR AN ISOLATED TORNADO. 1730Z DAY 2 SPC OUTLOOK HAS INCLUDED AREAS W OF HWY 183 IN A SLGT RISK FOR SVR. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 311 CDT FRI MAY 24 2013 AN ACTIVE WEATHER PATTERN REMAINS LIKELY DURING THE LONG TERM FORECAST PERIOD AS SOUTHWESTERLY MID TO UPPER LEVEL FLOW PERSISTS AND MULTIPLE MID LEVEL PERTURBATIONS/SHORTWAVES PUSH OVER OUR AREA. INCREASED OMEGA AHEAD OF ANY ONE OF THESE MID LEVEL DISTURBANCES COULD RESULT IN PRECIPITATION ACROSS THE AREA AND AS A RESULT...POPS CONTINUE IN THE FORECAST FOR EVERY DAY DURING THE LONG TERM FORECAST PERIOD. QPF FIELDS FROM VARIOUS MODELS ARE ALL OVER THE PLACE DEPICTING DIFFERING PRECIPITATION AMOUNTS OVER DIFFERENT AREAS OF THE CWA. SUCH A SITUATION MAKES IT EXTREMELY DIFFICULT TO PIN DOWN AREAS OF HIGHER CONFIDENCE WITH RESPECT TO POPS AND AS A RESULT...OPTED TO GO WITH AN EVEN- AVERAGE FROM THE NAM...OPERATIONAL GFS...EC AND SREF-MEAN TO HELP DERIVE POPS FOR SUNDAY AND MONDAY. BEYOND MONDAY...OPTED TO GO WITH ALLBLEND WITH MINIMAL CHANGES MADE. PERSISTENT SOUTH/SOUTHEASTERLY LOW LEVEL FLOW WILL PRESENT CONTINUED MOISTURE FLUX INTO THE CENTRAL PLAINS THROUGH MUCH OF THE LONG TERM FORECAST PERIOD...WITH SURFACE DEWPOINT READINGS WELL INTO THE 60S EXPECTED ACROSS MUCH OF OUR CWA. THERE ARE INDICATIONS OF A MEANDERING DRY LINE ACROSS THE WESTERN HALF OF OUR CWA DURING THE EARLY PART OF NEXT WEEK WHICH...IF REALIZED...WOULD ALLOW SOME LOCATIONS ACROSS OUR FAR WESTERN CWA TO OBSERVE A LOWER SURFACE DEWPOINT AT TIMES. AS ALREADY MENTIONED HOWEVER...CONFIDENCE WITH RESPECT TO THESE DETAILS REMAINS LOW AND IT IS FAR TOO EARLY TO PRESENT SUCH DETAIL TO THESE PERIODS OF THE FORECAST. THE VERY MOIST BOUNDARY LAYER WILL HELP PROMOTE INCREASING POTENTIAL INSTABILITY DURING THE LONG TERM FORECAST PERIOD...WITH THE OPERATIONAL GFS AND EC BOTH SUGGESTING DEEP LAYER MUCAPE VALUES GENERALLY IN THE 2000-4000J/KG RANGE SUNDAY THROUGH FRIDAY. IN ADDITION...DEEP LAYER BULK SHEAR VALUES BETWEEN 25KTS AND 40KTS ARE ALSO EXPECTED EACH DAY. DESPITE THE AFOREMENTIONED MID LEVEL PERTURBATIONS/SHORT WAVES PUSHING OVER THE AREA DURING THE LONG TERM FORECAST PERIOD...UNCERTAINTY REMAINS AS TO WHETHER OMEGA WITH ANY ONE OF THESE FEATURES WILL BE STRONG ENOUGH TO OVERCOME A LOW LEVEL CAPPING INVERSION EACH DAY. SO WHILE THE TROPOSPHERE APPEARS AS THOUGH IT WILL BE THERMODYNAMICALLY PRIMED FOR SIGNIFICANT UPDRAFT PRODUCTION...THERE REMAIN QUESTIONS AS TO IF AND WHERE CONVECTION WILL ACTUALLY BE REALIZED EACH DAY. GIVEN ALL THIS...WILL CONTINUE THE VAGUE SEVERE WEATHER MENTION GOING IN THE HWO FOR THE LONG TERM FORECAST PERIOD. LITTLE CHANGE IN THE LOW LEVEL AIRMASS WILL PRESENT SIMILAR TEMPERATURE READINGS EACH DAY DURING THE LONG TERM FORECAST PERIOD...WITH AN AFTERNOON HIGH TEMPERATURE GENERALLY IN THE 80S AND AN OVERNIGHT LOW TEMPERATURE IN THE 60S CURRENTLY FORECAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 659 PM CDT FRI MAY 24 2013 CEILINGS SHOULD LOWER AS CONVECTION IN THE WEST APPROACHES. THERE IS A SMALL CHANCE OF THUNDERSTORMS...BUT THIS IS SMALL ENOUGH TO KEEP A VCTS FOR NOW AS THERE COULD BE AN MCS FORM AND TRAVEL EAST. WIND SHOULD REMAIN RATHER BREEZY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...HEINLEIN SHORT TERM...HALBLAUB LONG TERM...BRYANT AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 331 PM CDT FRI MAY 24 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 331 PM CDT FRI MAY 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGH PLAINS... POSSIBLY ORGANIZING INTO A SQUALL LINE AND CROSSING THE OUTLOOK AREA TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING HAIL UP TO THE SIZE OF QUARTERS. THERE IS A CHANCE FOR AN ISOLATED DAMAGING WIND GUST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...LEFT OVER STORMS MAY BE ONGOING ACROSS PARTS OF THE AREA DURING THE MORNING HOURS. THESE STORMS WILL EXIT THE AREA BY LATE MORNING...FOLLOWED BY A LULL FOR MUCH OF THE DAY. LATE IN THE AFTERNOON AND EVENING...ISOLATED THUNDERSTORMS MAY REDEVELOP... ESPECIALLY ALONG AND NEAR A NEWLY ESTABLISHED WARM FRONT. SEVERE STORMS ARE POSSIBLE...MAINLY ALONG AND WEST OF HIGHWAY 183. THE MAIN THREATS WILL BE VERY LARGE HAIL...ISOLATED DAMAGING WIND GUSTS...AND POSSIBLY A TORNADO...IF A STORM CAN TRACK ALONG OR CROSS THE WARM FRONT. FROM SUNDAY THROUGH NEXT THURSDAY...THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. ALTHOUGH IT IS DIFFICULT TO PINPOINT THE DAILY DETAILS REGARDING TIMING AND LOCATION...THE POTENTIAL EXISTS FOR PERIODIC SEVERE STORMS...CAPABLE OF PRODUCING LARGE HAIL TO AT LEAST THE SIZE OF QUARTERS...WIND GUSTS TO AT LEAST 60 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
The Grand Island radar (KUEX), 65 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
9 heavy rain, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
A storm total rainfall of 3.00 inches was reported.
A storm total rainfall of 3.03 inches was reported by a Nebraska Rainfall Assessment and Information Network Observer.
A storm total rainfall of 3.22 inches was reported by a Nebraska Rainfall Assessment and Information Network Observer.
A storm total rainfall of 3.63 inches was reported by a Nebraska Rainfall Assessment and Information Network Observer.
A storm total rainfall of 3.10 inches was reported by a Nebraska Rainfall Assessment and Information Network Observer.
A storm total rainfall of 3.11 inches was reported by a Nebraska Rainfall Assessment and Information Network Observer.
A storm total rainfall of 3.03 inches was reported.
A storm total rainfall of 4.01 inches was reported by a Nebraska Rainfall Assessment and Information Network Observer.
A storm total rainfall of 4.28 inches was reported by a Nebraska Rainfall Assessment and Information Network Observer.
Wind gusts estimated near 60 mph resulted in tree damage and power outages in Loup City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449510, 449511, 449512, 449513, 449514, 449515, 449516, 449517, 449518, 449458, 449459, 449460.